MAUDE Adverse Event Report: ZIMMER BIOMET, INC. INTERCHANGEABLE ULNAR ASSEMBLY PLASMA SPRAYED EXTRA SMALL LEFT 3 INCH LENGTH; PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES

ZIMMER BIOMET, INC. INTERCHANGEABLE ULNAR ASSEMBLY PLASMA SPRAYED EXTRA SMALL LEFT 3 INCH LENGTH; PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES
Catalog Number 32810504301
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Wound Dehiscence (1154); Adhesion(s) (1695); Bacterial Infection (1735); Bone Fracture(s) (1870); Failure of Implant (1924); Unspecified Infection (1930); Pain (1994); Seroma (2069); Joint Contracture (4528); Muscle/Tendon Damage (4532); Swelling/ Edema (4577)
Date of Event 09/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Medical products: item#: 32810502504, interchangeable humeral assembly for cemented use only small; lot#: 65612937.Customer has indicated that the product will not be returned to zimmer biomet for investigation, as the product was discarded by the hospital.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that the patient underwent and initial elbow arthroplasty approximately seven (7) months ago.Subsequently, the patient underwent the first stage of a a two-stage revision surgery approximately one (1) month after implantation of the implants due to an infection and loosening of the implants.The patient underwent the second stage revision surgery approximately three (3) months after the first stage revision surgery.
 
Event or Problem Description
It was reported that a patient underwent a left elbow arthroplasty approximately seven (7) and a half months ago.Subsequently, the patient developed wound dehiscence and underwent a i&d approximately three (3) weeks later.Two weeks after the i&d the patient continued with pain, swelling, and underwent an i&d and partial stage one procedure approximately two (2) weeks later, with all implants being explanted except the humeral component which was well fixed.The surgeon noted that the ulnar component had loosened, purulence upon opening joint along with radial cortex had been perforated by the ulnar component.An ulnar antibiotic spacer was implanted, and the patient remained dislocated and underwent a six (6) weeks course of antibiotics for staph aureus infection.The second stage procedure was performed after a negative culture and iv antibiotics course was completed.The second stage was performed approximately three (3) months after the first stage.The ulnar implant was implanted.During the surgery the surgeon noted that the patient's elbow was tight, fibrous tissue and soft tissue had developed contracture.The patient was only able to obtain 45 degrees of range of motion with all implants implanted at that time.Subsequently, the patient developed drainage shortly after the second stage was completed approximately one (1) month ago, the patient underwent the first stage of a two-stage revision surgery, and all components were explanted, and an antibiotic spacer was implanted along with cerclage wires.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated reports: 0001822565-2023-03047.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated reports: 0001822565-2023-03047-1.D10: medical products: item#: 32810503800, cement restrictor with nozzle 1 - 16 mm diameter 1 - 25 mm diameter; lot#: 65757551.Patient with known rheumatoid arthritis, developed a surgical wound dehiscence post operatively that rapidly led to active staph aureus infection of the joint space.Multiple procedures were performed to eradicate the joint infection during a 6-month time frame.During this process of treating the infection, if was noted that septic loosening of the device and bone fracture/perforation occurred, these events can be directly correlated to the presence of the ongoing chronic staph aureus infection that impacted patients bone quality.Surgeon reported nonviable tissue and gross purulence in the joint space/bone.Patient subsequently experienced a tendon rupture.During the treatment for the infection, the surgeon dislocated the elbow limiting rom for an extended period of time, and a muscle contracture of triceps tendon developed.It is expected that a wound heals in stages and should be of normal appearance related to the timeframe since the incision was made.A surgical wound should be well approximated without redness, warmth, swelling and/or purulent drainage for the duration of its healing.The expression ¿wound concerns¿ or "non-healing wound¿ would imply that the appearance of the wound deviates from what a surgical wound should appear.It may be red, have drainage, additional pain, warmth and swelling as well as healing time may be delayed.This deviation signifies an alteration in the wound healing process which can be complicated by patient comorbidities such as diabetes, obesity, smoking, and other conditions that are known to slow a person¿s ability to heal.Wound complications can be treated conservatively or more invasively with an irrigation and debridement (i&d) which promotes healing at the site and prevents further complications.If deeper exploration of the wound is warranted and the joint space is entered, and an i&d is performed to clear out any debris, hematoma formation, or to prevent deep joint infection.As a wound infection progresses into pji, it may become necessary to perform stage i procedure where implants are removed with placement of antibiotic spacers to promote eradication of the infection.During the investigation process a review of the sterile certifications were reviewed and found to be conforming with no applicable deviations.Devices were verified to have gone through acceptable sterilization process following iso/aami/astm & eu published guidelines.There are multiple factors that may contribute to an infection that are outside the control of zimmer biomet, such as external factors, i.E.Hospital/surgical environment, provider related risk factors, and/or patient comorbidities/risk factors.As there are no indications of a product or process issues identified affecting implant safety or effectiveness, implanted products are not identified as the source or contributing to the reported infection.It was reported that the chronic and aggressive infection led to device loosening and bone fracture.This is known as septic loosening and directly related to the presence of chronic infection within the joint pace/bone.The bacteria associated with the chronic infection undermines the bone quality over time, therefore impacting the implant's stability within the bone.Bone quality (density, strength & weakness of a bone) is influenced by many internal and external factors.Risk factors that contribute to poor bone quality include; age, bmi, diet, smoking, alcohol consumption, vitamin intake, hormone imbalance, growth factors, thyroid condition, steroid use, renal function, diabetes, blood disorders, trauma, fractures, bone on bone wear, surgical trauma or invasive procedures, infections such as osteomyelitis, necrosis of the bone tissues due to disease processes, and genetic history of family members with osteoarthritis or osteoporosis.Bone quality concerns are patient-dependent, patient-specific, and multivariate.Muscle contracture or contracture deformity is the shortening and tightening of the muscle that becomes permanent and limits the mobility of that muscle.Many factors can lead to the development of muscle contractures such as, patient comorbidities/condition, diseases that impact muscles directly, development of scar tissue/adhesions, and restrictions imposed to limit the mobility of a joint/extremity.Depending on the cause of the contracture and how severe, physical therapy and surgical procedures can be beneficial.Some contractures can become irreversible and can led to rupture of the muscle fibers.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
INTERCHANGEABLE ULNAR ASSEMBLY PLASMA SPRAYED EXTRA SMALL LEFT 3 INCH LENGTH
Common Device Name
PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key17873414
Report Number0001822565-2023-02728
Device Sequence Number12558410
Product Code JDC
UDI-Device Identifier00889024274099
UDI-Public(01)00889024274099(17)280220(10)65715776
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K053189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number32810504301
Device Lot Number65715776
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/09/2023
02/20/2024
Initial Report FDA Received Date10/04/2023
Supplement Report FDA Received Date10/31/2023
02/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexUnknown